UPM Institutional Repository

Backward bifurcations in dengue transmission dynamics


Garba, Salisu Mohammed and Gumel, Abba B. and Abu Bakar, Mohd Rizam (2008) Backward bifurcations in dengue transmission dynamics. Mathematical Biosciences, 25 (1). pp. 11-25. ISSN 0025-5564


A deterministic model for the transmission dynamics of a strain of dengue disease, which allows transmission by exposed humans and mosquitoes, is developed and rigorously analysed. The model, consisting of seven mutually-exclusive compartments representing the human and vector dynamics, has a locallyasymptoticallymstable disease-free equilibrium (DFE) whenever a certain epidemiological threshold,known as the basic reproduction number ðR0Þ is less than unity. Further, the model exhibits the phenomenon of backward bifurcation, where the stable DFE coexists with a stable endemic equilibrium. The epidemiological consequence of this phenomenon is that the classical epidemiological requirement of making R0 less than unity is no longer sufficient, although necessary, for effectively controlling the spread of dengue in a community. The model is extended to incorporate an imperfect vaccine against the strain of dengue. Using the theory of centre manifold, the extended model is also shown to undergo backward bifurcation. In both the original and the extended models, it is shown, using Lyapunov function theory and LaSalle Invariance Principle, that the backward bifurcation phenomenon can be removed by substituting the associated standard incidence function with a mass action incidence. In other words,in addition to establishing the presence of backward bifurcation in models of dengue transmission, this study shows that the use of standard incidence in modelling dengue disease causes the backward bifurcation phenomenon of dengue disease.

Download File

PDF (Abstract)
Backward bifurcations in dengue transmission dynamics.pdf

Download (85kB) | Preview
Official URL or Download Paper: http://dx.doi.org/10.1016/j.mbs.2008.05.002

Additional Metadata

Item Type: Article
Divisions: Faculty of Science
DOI Number: https://doi.org/10.1016/j.mbs.2008.05.002
Publisher: Elsevier
Keywords: Dengue, Mosquitoes, Equilibria, Stability, Bifurcation, Vaccine
Depositing User: Najwani Amir Sariffudin
Date Deposited: 09 Jun 2010 03:09
Last Modified: 30 Nov 2015 07:28
Altmetrics: http://www.altmetric.com/details.php?domain=psasir.upm.edu.my&doi=10.1016/j.mbs.2008.05.002
URI: http://psasir.upm.edu.my/id/eprint/7055
Statistic Details: View Download Statistic

Actions (login required)

View Item View Item